Kansas, 2016

Hail in Kansas, April 26, 2016

April 26, 2016 · NWS DDC · 1 event in 1 county or zone

One severe thunderstorm was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One severe thunderstorm was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 26, 5:40 PM CST, 30 minutes earlier.

Area forecast discussion, Apr 26, 5:40 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
640 PM CDT TUE APR 26 2016

...Updated for Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CDT Tue Apr 26 2016

Strong to severe thunderstorms are likely across central and
potentially eastern portions of southwest Kansas this evening
as short range models indicate an extremely strong closed off
upper level low lifting northward across eastern Wyoming tonight.
Meanwhile, a series of H5 vort maxima will cycle northeast into
the high plains of western Kansas within an increasingly divergent
flow this evening as the trough axis pivots, becoming more negatively
tilted. Near the surface, a deepening low across eastern
Colorado...with an attendant warm front stretching into northern
Kansas...is projected to dislodge into western Kansas this
evening while an established dryline anchored across central
Kansas is expected to retreat somewhat across south central Kansas.
Ahead of the dryline...strong moisture advection within a prevailing
southerly flow is pushing surface dewpoints well into the 60s(F),
further increasing low/mid level instability. Short range model
soundings point to SBCAPE values upward of 3000 to 4000 J/KG
initially across eastern south central Kansas with favorable
vertical shear profiles, not to mention a left exit region to the
upper level jet setting up across central Kansas through early
this evening. As a result, thunderstorm development is expected
in the vicinity of the dryline late this afternoon with westward
development possible across south central Kansas throughout the
evening hours. Very large hail and damaging winds will be the
primary threat, however, tornadoes are possible with the strongest
storms.

Much cooler temperatures can be expected for lows tonight, at least
across west central and portions of southwest Kansas, as the
aforementioned cold front begins to push through western Kansas late
tonight. Colder air will spill into extreme western Kansas toward
daybreak Wednesday with the 0C H85 isotherm dropping as far south as
northwest Kansas. Considering much drier air has already spread across
extreme southwest Kansas, look for lows down into the 30s(F) across
west central Kansas to the 40s(F) and possibly the 50s(F) southeast
toward south central Kansas. The colder air will continue to filter
southward into western Kansas Wednesday lowering H85 temperatures
below 10C across central Kansas to near 15C in extreme southwest
Kansas. Depending on lingering cloud cover, highs may struggle to
reach the 60s(F) in central Kansas with 60s(F) more likely further
southwest. Highs in the lower 70s(F) are still possible closer to
the Oklahoma border.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM CDT Tue Apr 26 2016

Drier conditions are likely Wednesday night into Thursday as a weak
upper level ridge of high pressure moves east across the Central
Plains. Factoring in the drier air mass migrating southward into
western Kansas combined with a weaker flow aloft, chances for precip
will be nearly non-existent early in the period. Precip chances
pick up Thursday night into Friday as an upper level trough of low
pressure moves eastward into the Four Corners Region, setting up a
divergent flow aloft across the high plains of western Kansas.
Meanwhile, the GFS and ECMWF both project a virtually stalled
frontal boundary extending eastward generally across the Texas
Panhandle from a surface low with an easterly upslope flow
developing across southwest and central Kansas. As a result,
showers and thunderstorms will be possible across the region late
in the week and potentially into the early part of the weekend as
the upper level trough begins to lift northeast across the high
plains by Saturday.

Broad surface high pressure shifting slowly eastward across the
Northern Plains will influence an easterly upslope flow across
western Kansas Thursday and Friday, reinforcing a cooler air mass
settled across the region with H85 temperatures hovering around to a
little below 10C. Depending on the extent of any cloud cover, highs
are only expected to reach the 60s(F) with the mid to upper 50s(F) a
possibility considering any prolonged cloud cover, not to mention
precip. The cooler pattern will likely persist into the weekend as
another cold front is projected to push through western Kansas
early in the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 636 PM CDT Tue Apr 26 2016

A gust front from high based showers had moved across Garden to
Dodge with southwest to west winds of 28-38kt. These strong winds
will continue through 01-02Z then become light and variable. A
cold front around 06-08Z will switch winds to the northwest at
15-25kt with some MVFR cigs possible and light rain showers.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45  65  41  65 /  20  20   0  10
GCK  43  65  38  64 /  20  20   0  10
EHA  42  65  38  66 /  10  10   0  10
LBL  43  65  40  68 /  10  10   0  10
HYS  46  63  38  62 /  30  30   0  10
P28  52  72  45  70 /  30  10   0  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Kruse
Hazardous weather outlook, Apr 26, 4:00 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE APR 26 2016

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CDT TUE APR 26 2016 /400 AM MDT TUE APR 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL, SOUTH
CENTRAL AND PARTS OF SOUTHWEST KANSAS LATER THIS AFTERNOON AND
EVENING. SEVERE WEATHER IS EXPECTED WITH SOME OF THE THUNDERSTORMS
ALONG THE HIGHWAY 281 CORRIDOR PRODUCING HAIL UP TO SOFTBALL SIZE.
A FEW TORNADOES WILL ALSO BE POSSIBLE WITH THE STORMS IN THIS
AREA. FARTHER WEST, TOWARD ASHLAND, DODGE CITY AND NESS CITY,
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING.
THESE STORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCH DIAMETER
HAIL ALONG WITH AN ISOLATED TORNADO. THE STORMS WILL CONTINUE INTO
THE EVENING BEFORE MOVING EAST AND NORTH OF THE AREA BY MIDNIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP AND
MOVE THROUGH WESTERN KANSAS LATE THURSDAY NIGHT THROUGH FRIDAY
NIGHT. WHILE THE THREAT FOR SEVERE WEATHER FROM THESE STORMS WILL
BE LOW. THERE WILL BE SOME POTENTIAL FOR FLOODING IN A FEW
LOCATIONS.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
AREAS ALONG AND EAST OF HIGHWAY 283.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

GERARD

In the hours before

Special weather statement, Apr 26, 3:02 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
402 PM CDT TUE APR 26 2016

KSZ085-086-262145-
SEWARD KS-STEVENS KS-
402 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS AND SOUTHWESTERN
SEWARD COUNTIES UNTIL 445 PM CDT...

AT 401 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF HUGOTON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...HUGOTON...WOODS AND HAYNE.

LAT...LON 3700 10153 3734 10114 3700 10066
TIME...MOT...LOC 2101Z 237DEG 37KT 3699 10127

SUGDEN
Special weather statement, Apr 26, 4:10 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT TUE APR 26 2016

KSZ084>088-262300-
SEWARD KS-MEADE KS-CLARK KS-STEVENS KS-MORTON KS-
510 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON...STEVENS...
SEWARD...SOUTHWESTERN CLARK AND MEADE COUNTIES UNTIL 600 PM CDT...

AT 510 PM CDT...DOPPLER RADAR WAS TRACKING VIRGA SHOWERS 9 MILES
SOUTH OF WOODS...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...HUGOTON...MEADE...FOWLER...KISMET...ROLLA...MOSCOW...FETERITA...
MISSLER...MEADE STATE PARK...WOODS...CAVE...HAYNE AND PLAINS.

LAT...LON 3700 10172 3738 10156 3738 10012 3700 10000
TIME...MOT...LOC 2210Z 240DEG 49KT 3703 10111

SUGDEN

The radar

The Vance AFB radar (KVNX), 39 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barber

When
April 26, 6:10 PM CST
Where
Barber County, 5.01 mi E of Kiowa Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.010, -98.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632256.